Medication and Sexual Problems

Although effective at treating pre-existing conditions, many medications can lead to erectile dysfunction. It is important to ask questions about sexual side effects before taking any kind of medication.

i am trying to find out if any of the meds I am currently taking can cause sexual problems. I am taking Prilosec, Allegra and Nasonex.

Dr. Owens at Sexualhealth.com: Drugs used to treat gastric ulcers and reflux esophagitis may have negative sexual side effects, including erectile difficulties. However, Prilosec is listed as one of the better alternative drugs to take. With respect to your allergy medications, sexual side effects may become noticeable with chronic use. A good resource of information on drug effects is the book Sexual Pharmacology. Drugs That Affect Sexual Function by Crenshaw & Goldberg.


I've got high blood pressure. Most of the medication that my doctor has prescribed keeps me from having proper erections. Right now, I've been on Ismelin (guanethidine) for a long time. Are there any lifestyle changes I can make so I can have a proper sex life with my partner?

Dr. Owens at Sexualhealth.com: Erections are caused by increased blood flow to the penis. Medications against high blood pressure act by lowering the blood pressure in the entire body, also affecting the blood supply to the penis. Therefore it often becomes difficult for men taking this type of medication to achieve the increased blood flow necessary for having proper erections.

A good resource book for various medications' sexual side effects is Sexual Pharmacology. Drugs That Affect Sexual Function by Crenshaw & Goldberg (1996). Sexual side effects of guanethidine include impaired erectile function. Preferable alternatives are prazosin or similar alpha1blockers, calcium blockers and ACE inhibitors. I would suggest discussing these options with your physician, if you have not yet tried any of those medications. Do not change your current medication or dose without your doctor’s consent!

The most important lifestyle changes for you would be to try to reduce your blood pressure through dietary changes (less sodium intake), weight loss, exercise and stress reduction in order to be less dependent on medication. However, you may already have exhausted these possibilities since it is usually recommended that you attempt a reduction in blood pressure through such measures at the beginning of treatment.

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (727) >